Today was my first day tapering down on Prednisone (again). I’ve gone down from 60 mg to 40 mg, which is a pretty big jump. I actually forgot at first because I took my morning medicine a bit earlier than I normally do, and then went back to sleep. I didn’t realize until one grouchy storm around the house and two naps later that I was acting differently than normal. I can normally control steroid rage pretty well since I’m more of a calm, level headed person. …At least I’d like to think I am. Although one time I thought my cat had been lost the same way my childhood dog had and I almost broke a chair. Turns out that he was just stuck in the garage in a box.
This being what I’m pretty sure is my fourth (maybe fifth) time tapering off of Prednisone, I’d like to say that I have a system to deal with it, but I really don’t. Even with a taper, I’ve had mild withdrawal symptoms each time. For me it’s a major loss of appetite and feeling like I’m about to get the flu. It’s super annoying. Usually my main concern is losing the weight I gained around my stomach and face. The “moon face” side effect is my least favorite because it makes me feel like a chipmunk.
That being said, I’m going to make a list of things I do to keep myself from feeling like I’m dying while tapering off of Prednisone.
- Water. Again with the water. This will help you lose the water weight you gained. It seems counterproductive, but the more water you intake, the more your body will realize it doesn’t have to retain as much.
- Calcium and Vitamin D. Believe it or not, steroids completely sap you of these. If you take Prednisone too long, you could actually get osteoporosis! It’s actually why my GI decided to start me with Remicade. Vitamins and slowly adding foods that contain these nutrients to your diet are your best bet.
- Naps. Naps are so important. Make up for all the times you’d fight not to take them in preschool. You’re going to need it. Cuddle buddies are optional, but highly recommended. A cat, dog, exotic pet, or significant other will do nicely.
- Heating pads. These will become your new best friends because of the muscle fatigue. Take care with these because they are a fire/burn hazard.
- Comfortable clothes. Be kind to yourself. Wearing a pair of heels at this point will probably kill you or deplete a crazy amount of spoons. Wear those sweats and that baggy t-shirt and comfortable shoes. Your body will thank you.
- Wake up earlier. Yeah, I know. I do this personally because I know it’s going to take me a bit longer than usual in the morning. Achy joints and muscles don’t make for a friendly commute. I also do this to allow myself more trips to the bathroom if needed.
Well, this is about all I got. Don’t push yourself if you’re not ready for the real world.
P.S. The reason why I titled today’s blog entry “Satan’s Tic Tacs” because it’s a play on the actual taste of Prednisone. Many spoonies use it as a nickname for it. The taste and aftertaste are what I’d say is close to stomach acid. It’s super gross and I usually end up chugging an entire bottle of water after taking it.